The Braden Scale in Geriatric Care: A Comprehensive Guide to Pressure Ulcer Risk Assessment
The Braden Scale for Predicting Pressure Ulcer Risk is a fundamental assessment tool in geriatric nursing, designed to objectively quantify a patient's vulnerability to developing pressure injuries. It evaluates six critical risk factors: sensory perception, skin moisture, physical activity, mobility, nutrition, and the forces of friction and shear. By assigning a numerical value to each category, the scale generates a total score from 6 to 23, where lower scores signify a higher risk. This scoring system allows for the stratification of patients into risk levels, from 'not at risk' to 'very high risk'. The true clinical utility of the Braden Scale extends beyond mere risk categorization. It serves as a direct guide for creating and implementing a targeted, preventative care plan. Each subscale score points to a specific area of vulnerability, prompting interventions such as implementing a turning schedule for low mobility, providing a pressure-redistribution surface, initiating a nutritional consult, or establishing a diligent incontinence care routine. As a cornerstone of evidence-based practice, the Braden Scale, when used consistently and combined with skilled nursing judgment, empowers clinicians to proactively protect their vulnerable geriatric patients from the significant pain, morbidity, and cost associated with pressure ulcers.
Introduction: The Silent Threat of Pressure Ulcers in Older Adults
Pressure ulcers, also known as pressure injuries or decubitus ulcers, are localized injuries to the skin and/or underlying tissue, usually over a bony prominence, as a result of pressure or pressure in combination with shear. In the geriatric population, these injuries represent a significant and often preventable health complication. Older adults are uniquely vulnerable due to physiological changes such as decreased skin elasticity, reduced subcutaneous fat, diminished sensory perception, and a higher prevalence of comorbidities like diabetes and vascular disease, which impair circulation and wound healing. Furthermore, factors like immobility, incontinence, and poor nutrition are common in this demographic. Preventing pressure ulcers is a cornerstone of quality geriatric nursing care, and a primary tool in this effort is the Braden Scale for Predicting Pressure Ulcer Risk.
What is the Braden Scale?
Developed in 1987 by nurses Barbara Braden and Nancy Bergstrom, the Braden Scale is a validated and widely used evidence-based tool designed to help clinicians objectively assess a patient's risk of developing a pressure ulcer. It is not a diagnostic tool; rather, it is a predictive scale that quantifies risk based on six key determinants. By assigning a numerical score to each factor, the scale provides a composite score that categorizes a patient into a specific risk level. This allows nurses to move beyond subjective intuition and implement standardized, targeted prevention strategies tailored to the patient's specific vulnerabilities.
Deconstructing the Braden Scale: The Six Subscales
The total Braden score is the sum of the scores from six subscales. Five of these are scored from 1 (worst) to 4 (best), while the final subscale, Friction & Shear, is scored from 1 (worst) to 3 (best). The total score can range from 6 to 23.
1. Sensory Perception (Score 1-4) This subscale measures the patient's ability to feel and respond to pressure-related pain or discomfort.
- 1 - Completely Limited: Unresponsive to painful stimuli (e.g., comatose) or has a sensory impairment limiting the ability to feel pain over most of the body.
- 2 - Very Limited: Responds only to painful stimuli. Cannot communicate discomfort except by moaning or restlessness.
- 3 - Slightly Limited: Responds to verbal commands but cannot always communicate discomfort or the need to be turned. May have some sensory impairment.
- 4 - No Impairment: Responds to verbal commands and has no sensory deficit that would limit the ability to feel or voice pain or discomfort.
Geriatric Example:* An 85-year-old resident with advanced dementia who is non-verbal and does not react when turned or repositioned.
Geriatric Example:* A 90-year-old post-stroke patient who is sedated and only groans during wound care or when lying on a wrinkled sheet for an extended period.
Geriatric Example:* A 78-year-old with diabetic neuropathy in their lower extremities who cannot feel if their heels are sustaining prolonged pressure.
Geriatric Example:* An alert and oriented 82-year-old admitted for a hip replacement who can use the call bell and state, "My back is sore, I need to turn."
2. Moisture (Score 1-4) This assesses the degree to which the skin is exposed to moisture, which can macerate the skin and make it more susceptible to injury.
- 1 - Constantly Moist: Skin is kept moist almost constantly by perspiration, urine, etc. Dampness is detected every time the patient is moved or turned.
- 2 - Very Moist: Skin is often, but not always, moist. Linen must be changed at least once a shift.
- 3 - Occasionally Moist: Skin is occasionally moist, requiring an extra linen change approximately once a day.
- 4 - Rarely Moist: Skin is usually dry; linen only requires changing at routine intervals.
Geriatric Example:* A patient with uncontrolled urinary and fecal incontinence requiring linen changes multiple times per shift.
Geriatric Example:* A patient with a fever and profuse diaphoresis, or a patient with an indwelling catheter that is leaking intermittently.
Geriatric Example:* A continent patient who experiences occasional episodes of urinary incontinence, perhaps only at night.
Geriatric Example:* A continent, ambulatory patient who performs their own hygiene.
3. Activity (Score 1-4) This subscale evaluates the degree of physical activity.
- 1 - Bedfast: Confined to bed.
- 2 - Chairfast: Ability to walk is severely limited or non-existent. Cannot bear own weight and/or must be assisted into a chair or wheelchair.
- 3 - Walks Occasionally: Walks occasionally during the day, but for very short distances, with or without assistance.
- 4 - Walks Frequently: Walks outside the room at least twice a day and inside the room at least once every two hours during waking hours.
Geriatric Example:* A resident in the late stages of Parkinson's disease who cannot get out of bed.
Geriatric Example:* A frail, 95-year-old resident who requires a mechanical lift to be transferred from their bed to a geriatric chair, where they spend most of the day.
Geriatric Example:* A patient recovering from pneumonia who can walk with a walker from their bed to the bathroom in their room but spends most of the day in bed or a chair.
Geriatric Example:* An independent resident in an assisted living facility who goes to the dining hall for meals and participates in group activities.
4. Mobility (Score 1-4) This assesses the patient's ability to change and control their body position. This is distinct from 'Activity'.
- 1 - Completely Immobile: Does not make even slight changes in body or extremity position without assistance.
- 2 - Very Limited: Makes occasional slight changes in body or extremity position but is unable to make frequent or significant changes independently.
- 3 - Slightly Limited: Makes frequent though slight changes in body or extremity position independently.
- 4 - No Limitation: Makes major and frequent changes in position without assistance.
Geriatric Example:* A patient with quadriplegia or in a coma who is completely dependent on nursing staff for all repositioning.
Geriatric Example:* An obese patient with severe arthritis who can wiggle their feet but cannot turn their body from side to side in bed without help.
Geriatric Example:* A patient post-hip surgery who can use an overhead trapeze to shift their weight and adjust their upper body but needs help to turn fully.
Geriatric Example:* A patient who can turn from side to side, sit up, and reposition themselves in bed at will.
5. Nutrition (Score 1-4) This subscale looks at the patient's usual food intake pattern.
- 1 - Very Poor: Never eats a complete meal. Rarely eats more than 1/3 of any food offered. Or is NPO (nothing by mouth) or on clear liquids/IV fluids for more than 5 days.
- 2 - Inadequate: Rarely eats a complete meal and generally eats only about 1/2 of any food offered. Or receives liquid diet or tube feeding.
- 3 - Adequate: Eats over half of most meals. Occasionally will refuse a meal, but will usually take a supplement if offered.
- 4 - Excellent: Eats most of every meal. Never refuses a meal.
Geriatric Example:* A resident with end-stage cancer and cachexia who refuses most meals and only sips nutritional supplements.
Geriatric Example:* A patient with a new PEG tube for feeding due to dysphagia following a stroke.
Geriatric Example:* A resident who generally has a good appetite but is a "picky eater" and sometimes skips a meal, but eats well at others.
Geriatric Example:* A healthy, active resident who eats more than 90% of all meals and snacks.
6. Friction & Shear (Score 1-3) This subscale assesses the mechanical forces that damage skin. Friction is the force of two surfaces moving across one another. Shear is when the skin stays in one place while the underlying bone and tissues move.
- 1 - Problem: Requires moderate to maximum assistance in moving. It is impossible to lift the patient completely without sliding against the sheets. Frequently slides down in bed or chair.
- 2 - Potential Problem: Moves feebly or requires minimum assistance. During a move, skin probably slides to some extent against sheets, chair, etc.
- 3 - No Apparent Problem: Moves in bed and in chair independently and has sufficient muscle strength to lift up completely during a move.
Geriatric Example:* A debilitated, contracted patient who constantly slides down toward the foot of the bed when the head is elevated. Repositioning requires multiple staff and involves some sliding.
Geriatric Example:* A frail but cooperative patient who tries to assist with repositioning but still experiences some sliding of the buttocks when being pulled up in bed.
Geriatric Example:* A patient who can use an overhead trapeze to lift their body clear of the bed surface for repositioning.
Interpreting the Score and Guiding Interventions
Once each subscale is scored, the numbers are added together for a total score ranging from 6 to 23. The risk level is then determined based on institutional policy, but a common interpretation is:
- 19-23: Not at risk
- 15-18: Mild risk
- 13-14: Moderate risk
- 10-12: High risk
- ≤ 9: Very high risk
A low score in any one category, even with a high total score, should trigger specific interventions. For example, a patient with a total score of 19 (not at risk) but a Moisture score of 1 (constantly moist) still requires a targeted incontinence management plan. A low Mobility/Activity score would prompt the implementation of a turning schedule and the use of a pressure-redistribution mattress. A low Nutrition score necessitates a dietary consult and potential supplementation. The Braden Scale's true power lies in its ability to guide a specific, preventative, and individualized plan of care. Reassessment should occur on admission, at regular intervals (e.g., daily or weekly), and whenever there is a significant change in the patient's condition.
Key points
- The Braden Scale is a predictive tool for assessing a patient's risk of developing a pressure ulcer, not a diagnostic tool.
- It is composed of six subscales: Sensory Perception, Moisture, Activity, Mobility, Nutrition, and Friction & Shear.
- Scores range from 6 (very high risk) to 23 (no risk), with a lower score indicating a higher risk.
- Geriatric patients are at heightened risk due to age-related physiological changes and common comorbidities.
- The Friction & Shear subscale is scored 1-3, while all other subscales are scored 1-4.
- The scale's primary function is to guide the development of a targeted, individualized prevention plan.
- A low score in any single category requires intervention, regardless of the total score.
- Regular reassessment (e.g., on admission, daily, with condition changes) is critical for effective prevention.
- The Braden Scale is an essential component of care but must be used in conjunction with sound clinical judgment and a holistic patient assessment.